What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 8, 1:47 PM CST, 40 minutes earlier.
Area forecast discussion, Jul 8, 1:47 PM CST, 40 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
247 PM CDT Wed Jul 8 2020
.SYNOPSIS...
Issued at 159 PM CDT Wed Jul 8 2020
At 2 PM, A stationary frontal boundry stretched a surface low
near Huron South Dakota southeastward to KDBQ and then to south
of Chicago. There is no change in dewpoint or temperature across
the frontal boundry. Dewpoints were in the mid to upper 70s with
air temperatures in the upper 80s to lower 90s across the area.
Heat indices were around 100. Scattered showers and thunderstorms
were popping up across eastern Iowa and northwest Illinois.
&&
.SHORT TERM...(This Evening through Thursday)
ISSUED AT 159 PM CDT Wed Jul 8 2020
The main forecast concerns were chances of storms through the
period. There remains disagreements between all of the models
(synoptic/CAMs) on the timing and placement of precipitation
through the short term.
Currently, isolated showers and thunderstorms are on going across
the area this afternoon and expect them to continue into the
early evening. The shear is weak across the area today but once
again the downdraft CAPE is high which may lead to microburst s
this afternoon into this evening.
A heat advisory remains in effect until 7 PM this evening.
Tonight into Thursday, a lead piece of shortwave energy will move
across the after 06 UTC tonight and could bring scattered showers
and storms to the area during the morning hours. A second,
stronger convectively enhanced vort max will roll across the area
18z Thursday to 00 UTC Friday. The GFS and operational NAM track
this feature north of I-80 while the ECMWF and Canadian bring the
vort max south of Interstate 80. CAPE will be similar to today
with 3000 to 4000 J/KG forecast across the area but 0 to 6 km
shear slightly stronger as the moves into the area and increasing
the shear to 20 to 30 knots. Severe storms will be possible. The
main threats will be damaging winds and increasing helicity in
the afternoon and more cyclonically curving hodographs mean that a
tornado may occur as well. The storm prediction center as the
northern half of the area in a slight risk of severe storms and
the rest of the area under a marginal risk. The primary threat for
severe weather is a window from
Additionally, precipitable water values of 1.80 to 2.00 inches
will lead to threat for heavy rain and potential flash flooding.
The Weather Prediction Center has a slight risk of heavy rainfall
across the whole area.
.LONG TERM...(Thursday Night through Wednesday)
ISSUED AT 159 PM CDT Wed Jul 8 2020
Key Messages:
1. Storms should be ongoing at the beginning of the period.
2. Slightly cooler weekend with additional chances for precipitation
for the weekend.
3. Heat dome returns to the area and pushes the MCS track
north of the CWA.
Discussion:
At the beginning of the period, showers and storms should be ongoing
across the CWA. The coverage and intensity of any storms should be
tied to a MCV across the area. With the MCV being strongly tied to
convection tonight, confidence in where it will be is low due its
mesoscale nature. If it does move across the area, this will
increase shear enough to lead to organized updrafts and thus a
better risk for severe weather. The main threat looks to be strong
wind gusts with any severe weather. That said, there is a pseudo
warm front and a wave is expected to move along this boundary. Any
thermal boundaries in this environment may be enough to pose a low
threat for tornadoes. For this to occur a lot has to come together
and I am not confident in this occurring. On the other hand, high
PWATs, with shear and slow moving storms will set the stage for
heavy rain from any storm. WPC has the area in a slight risk ERO.
If the MCV does not move across the area, expect weaker convection
and less coverage.
After this, the pattern shifts to NW flow with a few waves that move
through it. This means there is a chance for rain and storms again
this weekend. The timing of these waves are different between each
model and thus lead to low forecast skill for the weekend. There
will be sun and quiet weather this weekend along with a chance for
rain.
After this, the ridge moves back in across the west and shifts the
low track north of the CWA as we see the return of 90s with
dewpoints in the 70s. Another round of heat advisories could be
needed next week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
ISSUED AT 1230 PM CDT Wed Jul 8 2020
VFR conditions are forecast through the TAF period. This
afternoon, scattered diurnally driven cumulus field will be over
the area with ceilings around 5kft. Scattered thunderstorms are
possible today but they are expected to remain east of KMLI and
KBRL so they were left out of the TAFs.
Isolated showers and storms are possible after 09 UTC Thursday
through the morning hours but confidence is low at this time that
will impact any specific TAF site.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Heat Advisory until 7 PM CDT this evening for Benton-Buchanan-
Cedar-Clinton-Delaware-Des Moines-Dubuque-Henry IA-Iowa-
Jackson-Jefferson-Johnson-Jones-Keokuk-Lee-Linn-Louisa-
Muscatine-Scott-Van Buren-Washington.
IL...Heat Advisory until 7 PM CDT this evening for Bureau-Carroll-
Hancock-Henderson-Henry IL-Jo Daviess-McDonough-Mercer-
Putnam-Rock Island-Stephenson-Warren-Whiteside.
MO...Heat Advisory until 7 PM CDT this evening for Clark-Scotland.
&&
SYNOPSIS...Cousins
SHORT TERM...Cousins
LONG TERM...Gibbs
AVIATION...CousinsHazardous weather outlook, Jul 8, 2:14 AM CST, 12 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
314 AM CDT Wed Jul 8 2020
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-090815-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
314 AM CDT Wed Jul 8 2020
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...TODAY AND TONIGHT
Hot and humid conditions will be seen this afternoon heat index
readings up to 103, a heat advisory is in effect for the area.
There may also be some isolated afternoon thunderstorms, mainly
along and east of the Mississippi River. The strongest storms may
produce isolated damaging wind gusts and small hail.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
Very warm and humid conditions will continue Thursday through
Tuesday with afternoon heat index readings in the 90s.
Thunderstorms will be possible each day through Sunday. The Storm
Prediction Center has a slight risk of severe storms for
Thursday. The primary severe risk Thursday looks to be damaging
winds. Beyond Thursday it is too early to determine any severe
risk.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated today or tonight.
In the hours before
Local storm report, Jul 8, 1:42 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
242 PM CDT WED JUL 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM TSTM WND DMG FREEPORT 42.30N 89.64W
07/08/2020 STEPHENSON IL LAW ENFORCEMENT
LARGE HEALTHY LIMB FELL ON TWO PARKED
VEHICLES IN THE CITY OF FREEPORT.
&&
HAASELocal storm report, Jul 8, 1:56 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
256 PM CDT WED JUL 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0251 PM TSTM WND GST DAVENPORT MUNICIPALITY 41.61N 90.58W
07/08/2020 M58 MPH SCOTT IA NWS EMPLOYEE
RSOIS CLOCKED IN AT 50 KNOTS.
&&
TJGLocal storm report, Jul 8, 2:00 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
300 PM CDT WED JUL 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM TSTM WND GST DAVENPORT MUNICIPALITY 41.61N 90.58W
07/08/2020 M58 MPH SCOTT IA NWS EMPLOYEE
ASOS CLOCKED IN AT 58 MPH.
&&
TJGSpecial weather statement, Jul 8, 2:01 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
301 PM CDT Wed Jul 8 2020
ILC177-082030-
Stephenson-
301 PM CDT Wed Jul 8 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL STEPHENSON
COUNTY UNTIL 330 PM CDT...
At 300 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Cedarville to German Valley. The
storms are nearly stationary.
Wind gusts of 50 to 55 mph are possible with these storms.
Locations impacted include...
Freeport, Lena, Cedarville, Dakota, German Valley, Ridott, Buena
Vista, Orangeville, Eleroy, Red Oak, Damascus, Mc Connell, Afolkey,
Scioto Mills, Winneshiek, Dakota Dornink Airport, Albertus Airport
and Stephenson County Fairgrounds.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms. Minor
flooding of low lying areas, creeks, streams and urban areas is
possible. If you encounter water over a roadway, do not drive through
it.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4234 8940 4221 8940 4220 8942 4220 8959
4237 8985 4249 8965
TIME...MOT...LOC 2000Z 249DEG 2KT 4236 8969 4224 8948
GibbsSpecial weather statement, Jul 8, 2:20 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
320 PM CDT Wed Jul 8 2020
ILC195-082045-
Whiteside-
320 PM CDT Wed Jul 8 2020
...HEAVY RAIN FROM THUNDERSTORMS WILL AFFECT SOUTHWESTERN WHITESIDE
COUNTY UNTIL 345 PM CDT...
At 320 PM CDT, radar indicated heavy rain from thunderstorms falling
near Lyndon, or near Morrison, moving southeast at 5 mph.
Winds in excess of 40 mph are possible with this thunderstorms.
Locations impacted include...
Morrison, Prophetstown, Erie, Lyndon, Fenton, Portland Corners,
Prophetstown State Recreation Area, Newton Corners, Denrock, Hamilton
Corners and Whiteside County Fairgrounds.
This includes Interstate 88 between mile markers 17 and 29.
Torrential rainfall is also occurring with this thunderstorms. Minor
flooding of low lying areas, creeks, streams and urban areas is
possible. If you encounter water over a roadway, do not drive through
it.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4177 9013 4182 8996 4165 8983 4161 9013
TIME...MOT...LOC 2020Z 330DEG 5KT 4174 9000
Gibbs
Local storm report, Jul 8, 2:25 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
325 PM CDT WED JUL 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0324 PM HAIL 3 W BETTENDORF 41.56N 90.54W
07/08/2020 E0.70 INCH SCOTT IA TRAINED SPOTTER
&&
TJG